West Virginia, 2016

Winter Storm and Flooding in West Virginia, February 14 to 17, 2016

February 14 to 17, 2016 · NWS RLX · 20 events in 20 counties and zones

Temperatures were in the single digits to below zero at dawn on the 14th. Strong warm advection, north of a warm front in Tennessee, caused snow to develop across southern counties toward sunset.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Temperatures were in the single digits to below zero at dawn on the 14th. Strong warm advection, north of a warm front in Tennessee, caused snow to develop across southern counties toward sunset. Temperatures in the lowlands were mostly in the lower 20s during the snow.

The snow reached the central mountains, including Pocahontas County, by 2000E on the 14th.

An enhanced west to east band of snow fell during the evening along the Interstate 64 corridor before sinking south into the southern coal fields after 2200E.

While the snow ended in the Huntington to Charleston corridor, lighter snow lingered into the morning of the 15th for extreme southern West Virginia. The snow then changed to rain and freezing rain in the extreme south by late morning. Eastern portions of Fayette and Raleigh Counties had a period of freezing rain. The airport at Beckley had a tenth of an inch of ice from freezing rain by 1300E on the 15th. Another tenth of an inch of ice accretion was measured at the airport by 1900E.

Meanwhile, the snow continued to fall in Pocahontas County during the daylight hours of the 15th, as the southeast low level flow kept colder temperatures along the eastern slopes.

Total snow accumulations of 4 to 6 inches were common in the southern lowlands and southern mountains in less than 12 hours. Snow accumulations of 8 inches were more common across Pocahontas County by late afternoon on the 15th.

Further north in West Virginia, snow accumulations were less. Accumulations of 2 to 4 inches were common in Mason, Jackson, and Roane Counties. Clay and Nicholas Counties averaged 3 to 5 inches. Accumulations diminished to an inch or less toward the Route 50 corridor.

The snow finally mixed with freezing rain and sleet in Pocahontas County during the late afternoon and evening of the 15th, while the precipitation coverage decreased and shifted back west. County officials observed a quarter inch of ice. Temperatures finally inched above freezing during the late night hours in Pocahontas County.

A strong low pressure wave lifted north, from the Tennessee River Valley, during the afternoon of the 15th. This increased the rain over the western lowlands during the late afternoon and evening. As the strengthening wave passed through West Virginia, the rain continued overnight, with the main focus in the western counties near the Ohio River.

Rain amounts of 1.25 to 1.75 inches were common in less than 24 hours, ending at dawn on the 16th. The airport near Huntington had one of the higher amounts at 1.92 inches. The rain and the snow melt combined to cause strong rises on streams. However, most waterways remained in their banks. Middle Island Creek did experience some minor flooding on the 16th. That minor flooding lingered into the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 3:52 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 14, 3:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EST SUN FEB 14 2016

.SYNOPSIS...
COMPLEX SYSTEM OVERRUNS EXITING ARCTIC AIR THROUGH MONDAY...FOR A
MESSY CONCOCTION OF WINTRY WEATHER THEN WATER CONCERNS. THE SYSTEM
EXITS EARLY TUESDAY...FOLLOWED BY ANOTHER TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
FLAKES SHOULD BE REACHING GROUND ON SCHEDULE IN THE TRI STATE
AROUND HTS ON SE TO SOUTHWEST VIRGINIA...NOW THROUGH DARK.

MAIN CHANGE WAS JUST TO ADD BOONE AND FAYETTE TO THE SOUTHERN
WARNING. ALSO WILL ADD JUST A FEW COUNTIES WITH THE LOWER SNOW
CRITERIA TO AN ADVISORY...INCLUDING ATHENS...WOOD...WIRT AND
CALHOUN.

AS SNOW CHANGES TO RAIN...ADDED SOME POCKETS OF FREEZING RAIN
MONDAY IN NORTH CENTRAL WEST VIRGINIA DUE TO THE COLD GROUND.
MAY EVEN BE SOME FREEZING AT 33 OR 34 DEGREES. NO REASON FOR AN
ADVISORY AT THIS DISTANCE IN TIME.

TEMPERATURES SHOULD HOLD STEADY OR SLOWLY RISE OVERNIGHT AND
MONDAY.

THE INCREASING SOUTHEAST FLOW STILL HAS US CONCERNED ABOUT THE
FREEZING RAIN FROM THE BECKLEY/OAK HILL VICINITY ON NORTHEAST TO
SNOWSHOE AND THE GREENBRIER VALLEY IN POCAHONTAS COUNTY MONDAY
AFTERNOON...THEN CONTINUING IN POCAHONTAS COUNTY MONDAY NIGHT.
SNOW AMOUNTS WERE MARGINAL FOR BOONE AND FAYETTE COUNTIES FOR THE
WARNING.

CONDITIONS IMPROVE 18Z MONDAY TO 00Z IN THE DOWNSLOPE AREAS
ESPECIALLY WILLIAMSON...LOGAN...MADISON...CHARLESTON VICINITY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MONDAY NIGHT...MOST OF THE FORECAST AREA WILL HAVE TURNED TO ALL
RAIN HOWEVER COLD AIR BECOMES WEDGED EAST OF APPALACHIANS AND NEAR
THE SURFACE TEMPERATURES WILL LIKELY HANG AROUND TO SLIGHTLY BELOW
FREEZING THROUGH THE NIGHT IN THE MOUNTAINS. WARM LAYER ALOFT IS
MAKING FORECASTING P-TYPES MONDAY NIGHT A CHALLENGE FOR THE
MOUNTAINS. CURRENT THINKING IS STARTING THE NIGHT WITH A WINTRY
MIX AND THEN TRANSITIONING TO FREEZING RAIN. POCAHONTAS COUNTY
WILL LIKELY SEE THE BRUNT OF THE ICING WITH AMOUNTS OF OVER A
QUARTER OF AN INCH POSSIBLE.

THE OTHER CONCERN THIS FORECAST PERIOD WILL BE RAINFALL ACROSS THE
LOWLANDS MONDAY NIGHT. CURRENT QPF AMOUNTS FROM MONDAY AFTERNOON
THROUGH TUESDAY ARE CLOSE TO AN INCH IN SOME AREAS AND MINOR
FLOODING ISSUES COULD OCCUR AS RAIN FALLS ONTO FRESH SNOW FROM
EARLIER IN THE EVENT AND FROZEN GROUND. HOWEVER...TEMPERATURES
LOOK TO REMAIN IN THE UPPER 30S TO POSSIBLE LOW 40S SO NOT
EXPECTING A RAPID SNOW MELT AND THE NEW SNOW ON THE GROUND SHOULD
BE ABLE TO ABSORB A LOT OF THE WATER.  AT THIS TIME WAS NOT
CONFIDENT ENOUGH IN ANY HYDRO CONCERNS TO ISSUE A FLOOD
WATCH...BUT WILL HIGHLIGHT IN THE HWO FOR NOW.

AFTER A DRIER BUT OVERCAST INTERLUDE BETWEEN SYSTEMS TUE...06Z
MODEL RUNS ARE FARTHER S WITH ANOTHER UPPER LEVEL S/W TROUGH AND
ASSOCIATED LOW PRESSURE SYSTEM PROGGED TO CROSS TUE NT. THIS WOULD
BRING COLDER AIR BACK INTO THE AREA FROM THE W THROUGHOUT THE
COLUMN OVERNIGHT TUE NT...CHANGING ANY RAIN...FREEZING RAIN OR
MIXED PRECIPITATION THAT RETURNS TUE EVENING...BACK TO SNOW...WITH
LIGHT ADDITIONAL AMOUNTS POSSIBLE OF GENERALLY 1 TO 3 INCHES.

USED MOSTLY NAM FOR TEMPERATURES ALOFT AND USED A VARIETY OF
GUIDANCE AS WELL AS PREVIOUS OFFICIAL FORECAST FOR SFC TEMPS. QPF
AMOUNTS ARE GENERALLY A MIX BETWEEN RFC AND MODEL GUIDANCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
OVERALL...QUIET AND WARMER WEATHER WILL TAKE HOLD IN THE LONG TERM.
STILL SOME LIGHT UPSLOPE SNOW SHOWERS LINGERING BEHIND DEPARTING
CLIPPER EARLY THURSDAY...BUT DRIER...AND WARMER AIR WILL GRADUALLY
TAKE HOLD AS HIGH PRESSURE SURFACE AND ALOFT BUILD INTO THE REGION.
TEMPERATURES TOWARDS THE END OF THE WEEK COULD EVEN CLIMB INTO THE
50S TO LOWER 60S ACROSS THE LOWLANDS...AS WAA INCREASES OUT AHEAD OF
AN APPROACHING LOW...WHICH WILL SWEEP A COLD FRONT INTO THE REGION
OVER THE WEEKEND...WITH LIGHT RAIN SHOWERS...AND COOLER
TEMPERATURES TO END THE WEEK.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
DETERIORATING CONDITIONS AS UPSTREAM STRONG LOW LEVEL WARM AIR ADVECTION
CAUSES CEILINGS TO THICKEN AND LOWER...WITH LIGHT SNOW BREAKING OUT.

LOWEST VISIBILITIES IN SNOW FIGURED AFTER 23Z ACROSS EASTERN KENTUCKY
EXTREME SOUTHERN OHIO...AND THE SOUTHERN HALF OF WEST VIRGINIA...
INTO SOUTHWEST VIRGINIA.

WIDESPREAD CEILINGS 1 TO 2 THSD FT AND VSBY BLO 3 MILES IN THE SNOW...
WITH CEILINGS AOB 1 THSD FT DEVELOPING TONIGHT OVER MOUNTAINS WITH
HIGHER RIDGES OBSCURED.

THE SNOW CHANGES TO SLEET THEN RAIN IN THE WESTERN LOWLANDS 12Z TO 18Z
MONDAY. IN THE SOUTHEAST FLOW...FREEZING RAIN LIKELY TO DEVELOP AT
AT BECKLEY IN THAT 12Z TO 18Z TIME FRAME.

SOME IMPROVEMENT IN CEILINGS AND VISIBILITY EXPECTED 12Z TO 18Z IN THE
CRW TO CKB/W22 CORRIDOR...AND MAYBE EVEN ELKINS 15Z TO 18Z MONDAY IN
THAT TRANSITION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: VISIBILITY MAY IMPROVE AGAIN 06Z TO 12Z MONDAY
ACROSS NORTHERN COUNTIES AS PRECIPITATION TEMPORARILY DECREASES
ACROSS THAT CORRIDOR.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EST 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    M    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  M    L    L    L    L    L    L    L    L    L    L    L
BKW CONSISTENCY  M    M    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    M    M    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    M    L    L    L    M    M    M

AFTER 18Z MONDAY...
PROLONG IFR CONDITIONS WILL LIKELY PERSIST IN MID OHO VALLEY AND
CENTRAL APPALACHIANS INTO WEDNESDAY. LOW CEILINGS AND VSBY IN MOSTLY
RAIN MONDAY NIGHT INTO TUESDAY...THEN MIXED LIGHT RAIN AND SNOW
TUESDAY NIGHT INTO WEDNESDAY.

&&

.EQUIPMENT...
HAVING ON/OFF PROBLEMS WITH THE CKB ASOS. TEMPERATURE READING TOO WARM AT
TIMES. TROUBLE TICKET STILL EXISTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 3 PM EST MONDAY FOR WVZ009-017-
     018.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ037-038-
     047.
     WINTER STORM WARNING UNTIL 7 PM EST MONDAY FOR WVZ024>026-
     033>036.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR WVZ005>008-
     013>016-027.
     WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR WVZ046.
OH...WINTER WEATHER ADVISORY UNTIL 3 PM EST MONDAY FOR OHZ075.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR OHZ083>087.
KY...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR KYZ101>103-
     105.
VA...WINTER STORM WARNING UNTIL 7 PM EST MONDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/MPK/SL
NEAR TERM...KTB
SHORT TERM...MPK
LONG TERM...SL
AVIATION...KTB

EQUIPMENT...
Hazardous weather outlook, Feb 14, 5:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST SUN FEB 14 2016

OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-151000-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
500 AM EST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND EVENING. LIGHT
ACCUMULATIONS ARE EXPECTED AND IF CONFIDENCE INCREASES IN HIGHER
AMOUNTS...A WINTER WEATHER ADVISORY MAY BE HOISTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-026-027-151000-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-BOONE-CLAY-
500 AM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-151000-
POCAHONTAS-
500 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ036>038-047-151000-
FAYETTE-NICHOLAS-WEBSTER-RANDOLPH-
500 AM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>035-151000-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
500 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 5 winter weather, 3 winter storm, 2 flood. Local standard time, as filed.

Heavy Snow, Cabell

When
February 14, 4:00 PM EST to 11:15 PM EST
Where
Cabell forecast zone
Reported by
Trained Spotter
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 14, 4:00 PM EST to 11:15 PM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Heavy Snow, Putnam

When
February 14, 4:15 PM EST to 11:30 PM EST
Where
Putnam forecast zone
Reported by
NWS Employee
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Heavy Snow, Mingo

When
February 14, 4:15 PM EST to February 15, 4:00 AM EST
Where
Mingo forecast zone
Reported by
Department of Highways
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Winter Weather, Mason

When
February 14, 4:15 PM EST to 9:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Heavy Snow, McDowell

When
February 14, 4:30 PM EST to February 15, 6:00 AM EST
Where
McDowell forecast zone
Reported by
Broadcast Media
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 14, 4:30 PM EST to 10:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 14, 4:45 PM EST to 11:30 PM EST
Where
Lincoln forecast zone
Reported by
911 Call Center
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Heavy Snow, Logan

When
February 14, 4:45 PM EST to February 15, 3:00 AM EST
Where
Logan forecast zone
Reported by
911 Call Center
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Heavy Snow, Wyoming

When
February 14, 4:45 PM EST to February 15, 8:00 AM EST
Where
Wyoming forecast zone
Reported by
Department of Highways
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
February 14, 5:00 PM EST to February 15, 1:30 AM EST
Where
Boone forecast zone
Reported by
911 Call Center
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Winter Storm, Raleigh

When
February 14, 5:00 PM EST to February 15, 7:30 PM EST
Where
Raleigh forecast zone
Reported by
Trained Spotter

Heavy Snow, Kanawha

When
February 14, 5:15 PM EST to 11:45 PM EST
Where
Kanawha forecast zone
Reported by
NWS Employee
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Winter Weather, Roane

When
February 14, 5:15 PM EST to 11:00 PM EST
Where
Roane forecast zone
Reported by
COOP Observer
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
February 14, 5:30 PM EST to February 15, 7:30 PM EST
Where
Fayette forecast zone
Reported by
Trained Spotter

Winter Weather, Clay

When
February 14, 5:30 PM EST to 11:45 PM EST
Where
Clay forecast zone
Reported by
Department of Highways
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Winter Weather, Nicholas

When
February 14, 6:00 PM EST to February 15, 5:00 AM EST
Where
Nicholas forecast zone
Reported by
Trained Spotter

Winter Storm, Pocahontas

When
February 14, 7:00 PM EST to February 16, 1:30 AM EST
Where
Pocahontas forecast zone
Reported by
COOP Observer

Flood, Tyler

When
February 16, 12:00 PM EST to February 17, 6:00 AM EST
Where
Tyler County, 1.15 mi NW of Deep Vly to 0.9 mi ENE of Tyler
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
39.342, -80.865

Middle Island Creek gradually rose and caused minor flooding on the 16th into the 17th. Near Alma and the mouth of McElroy Crrek, the intersection of Routes 18 and 23 was flooded. In this vicinity, the Shirley Volunteer Fire Department did 2 water rescues from vehicles that stalled in the high water.

The stream gauge at Little rose about 14 feet, cresting near 17 feet during the night of the 16th into the 17th. Bankfull is 14 feet in the vicinity of the gauge.

Flood, Doddridge

When
February 16, 12:00 PM EST to 11:00 PM EST
Where
Doddridge County, 1.06 mi E of Central Station to 2.01 mi WSW of Smithburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.299, -80.800

Middle Island Creek overflowed and closed a portion of Route 18 near West Union.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611505, 611506, 611507, 611510, 611722, 611517, 611723, 611509, 611511, 611516, 611512, 611515, 611508, 611724, 611514, 611725, 611726, 611518, 611620, 611621.